Kentucky, 2005Flood in Kentucky, January 7 to 23, 2005
January 7 to 23, 2005 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 6, 2:05 PM EST, 9 hours 55 minutes earlier.
Area forecast discussion, Jan 6, 2:05 PM EST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 PM EST THU JAN 6 2004
AMENDED 2ND PARAGRAPH IN SHORT RANGE
.SHORT RANGE (DAYS 0-3)...
ORGANIZED PCPN EXITED THE FORECAST AREA EARLIER THIS MORNING,
LEAVING WIDESPREAD LOW CLOUDINESS WITH CONSIDERABLE DRY AIR ABOVE
850 MB. GIVEN THE FCST MOISTURE/THERMAL PROFILE, SOME SPRINKLES OR
DRIZZLE POSSIBLE, PERHAPS SOME VERY LIGHT SLEET OR FLURRIES, WITHIN
COLD ADVECTION REGIME INTO EARLY EVENING HOURS; BAND OF ENHANCEMENT
SEEN IN IR IMAGERY FROM CENTRAL INDIANA BACK TO NEAR KSTL CONTAINS
SOME -SN.
MID-LEVEL TROF NOW OVER ROCKIES FORECAST TO QUICKLY MOVE INTO ERN
CONUS TOMORROW; MODELS TRENDING FASTER WITH THIS SYSTEM. LOW LEVEL
WARM ADVECTION INCREASES OVER THE REGION, WITH PCPN DEVELOPING BY
MID-DAY TOMORROW. USING A BLEND OF GFS/ETA SOLUTIONS, BEST CHANCES
FOR RAIN ARE SOUTH OF THE OHIO RIVER BETWEEN ROUGHLY 21Z/FRI AND
6Z/SAT. COULD SEE UP TO 1" OF RAIN FROM KLEX DOWN TO E OF KBWG
DURING THIS EVENT, BUT THAT'S BELOW 3/6 HR FLOOD GUIDANCE VALUES.
THERE ARE SOME P-TYPE CAVEATS TO NOTE: SHOULD PCPN DEVELOP FASTER
THAN EXPECTED (MORE INTO FRI MORNING), THEN INITIAL P-TYPE COULD BE
-IP, BASED ON THE FORECAST WET-BULB PROFILES ON BUFKIT. IF SFC TEMPS
DON'T WARM AS MUCH AS FCST TOMORROW, A BRIEF INITIAL PERIOD OF -FZRA
IS ALSO POSSIBLE. OVER SRN INDIANA, GFS FCST SOUNDINGS VERY CLOSE TO
A RAIN/SNOW MIX AT TIMES DURING EVENT. LATER SHIFTS WILL HAVE TO
MONITOR.
DRY SLOT ASSOC WITH THIS SYSTEM CUTS PCPN OFF BY DAYBREAK SATURDAY
MORNING. SOME SCT-BKN LOW CLOUDS SATURDAY, BUT OVERALL A DRY PERIOD
EXPECTED SAT MORNING THROUGH SUNDAY. XXV
.LONG RANGE (DAYS 4-7)...
THE MAJORITY OF THE EXTENDED PERIOD IS DOMINATED WITH THE CONTINUED
LONGWAVE PATTERN OF THE WESTERN TROUGH AND EASTERN RIDGE...WITH A
FEW WRINKLES THROWN IN LATE IN THE PERIOD. THE ECMWF HAS BEEN VERY
CONSISTENT RECENTLY WITH THE FAST WSW FLOW ACROSS THE CONUS WITH A
TROUGH OFF AND ALONG THE PAC NW...THIS PATTERN WILL EXIST SUNDAY
NITE WITH THE TROUGH DEEPENING AND SLOWLY PROGRESSING EASTWARD INTO
MONDAY. A WARM FRONT WILL BE PROGRESSING THRU THE OH VALLEY MONDAY
PROVIDING THE MECHANISM FOR SHOWERS...BOUNDARY REMAINS NEAR THE
REGION INTO TUESDAY WITH GOOD CHANCE OF SHOWERS. TEMPS MONDAY AND
TUESDAY WILL BE 15-20 DEGREES ABOVE NORMAL.
BY WEDNESDAY THE ECMWF AND GFS ENSEMBLE SOLUTIONS ARE NEARLY
SAME...FOLLOWED CLOSELY INTO THE END OF THE PERIOD. DEEP TROUGH WILL
RESIDE ACROSS THE WESTERN PLAINS...WITH LARGE AMPLIFIED RIDGE IN THE
EAST. TEMPS WILL CONTINUE TO BE NEARLY 20 DEGREES ABOVE NORMAL
WEDNESDAY WITH HIGH CHANCES OF PRECIP AS THE TROUGH AND FRONT
APPROACHES THE REGION. THURSDAY SHOULD BE THE TRANSITION DAY AS THE
FRONT PUSHES THRU THE OH VALLEY...WITH RAIN...WIND AND MUCH COLDER
TEMPS BEHIND THE FRONT. RAINFALL AMOUNTS WEDNESDAY AND THURSDAY MAY
BE LARGE...WITH A FEW THUNDERSTORMS POSSIBLE...THOUGH WILL LEAVE
THUNDER OUT UNTIL PATTERN HOLDS A FEW MORE RUNS. ---SCHOTT
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 6, 10:00 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 PM EST THU JAN 6 2005
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1000 PM EST THU JAN 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...OVERNIGHT.
MINOR RIVER FLOODING WILL CONTINUE ACROSS SOUTHERN INDIANA ALONG THE
MUSCATATUCK RIVER. PLEASE CONSULT THE LATEST FLOOD STATEMENT FOR
DETAILS (AWIPS ID: FLSLMK OR WMO ID: WGUS83 KLMK), OR CLICK ON THE
RIVERS & LAKES AHPS SECTION OF OUR WEBSITE, LOCATED AT
WWW.CRH.NOAA.GOV/LMK (LOWER CASE).
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MINOR RIVER FLOODING WILL OCCUR ON PARTS OF THE OHIO RIVER BEGINNING
FRIDAY. PLEASE CONSULT THE LATEST FLOOD STATEMENT FOR DETAILS (AWIPS
ID: FLSLMK OR WMO ID: WGUS83 KLMK), OR CLICK ON THE RIVERS & LAKES
AHPS SECTION OF OUR WEBSITE, LOCATED AT WWW.CRH.NOAA.GOV/LMK (LOWER
CASE).
WITH A FRONTAL BOUNDARY IN THE VICINITY, SHOWERS, SOME PRODUCING
HEAVY RAINFALL, WILL BE POSSIBLE NEXT TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
FLOODING PROBLEMS TO NWS LOUISVILLE.
DK
Flood, Hancock
- When
- January 7, 12:00 AM EST to January 23, 6:00 AM EST
- Where
- Hancock forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.700, -84.067
The Ohio River at Tell City, Indiana crested at 44.8 feet around 700 AM EST on January 13. Flood stage at Tell City is 38 feet. Agricultural bottomland is flooded at this level.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 7 to 11, 200511 deaths · $210 million · 58 kt wind · 13 events
- Avalanche and Flooding in Utah, January 7 to 12, 20053 deaths · 6 injured · $300 million · 99 kt wind · 15 events
- Tornadoes and Damaging Winds in Mississippi, January 7, 2005$1.3 million · F2 · 12 events
- Heavy Rain in California, January 7 to 11, 2005$132 million · 4 events
- Winter Storm and Flood in California, January 7 to 10, 20051 death · 4 events
- Flooding in Kentucky, January 7 to 29, 2005$950,000 · 7 events
- Strong Wind in California, January 7, 20051 injured · $600,000 · 8 events
- High Wind and Strong Wind in California, January 7, 2005$545,000 · 65 kt wind · 5 events
- Winter Storm in California, January 7 to 8, 20053 injured · $135,000 · 2 events
- Heavy Snow in Washington, January 7, 2005$180,000 · 4 events
- Winter Storm in Ohio, January 7 to 8, 2005$100,000 · 1 event
- Strong Wind in California, January 7, 2005$50,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433505.